Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 195, NWS Mobile, AL

May 16, 2009Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2009, 2:32 PM CDT for Clarke County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 2:32 PM CDT (19:32 UTC)
Expired
May 16, 2009, 3:00 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Clarke County, AL

The radar

The Mobile radar (KMOB), 137 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 161932
SVRMOB
ALC025-162000-
/O.NEW.KMOB.SV.W.0195.090516T1932Z-090516T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 300 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COFFEEVILLE...OR 19 MILES WEST OF GROVE HILL...AND MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OPINE AND 8 MILES SOUTHWEST OF TALLAHATTA SPRINGS BY 300 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3182 8777 3174 8809 3182 8815 3192 8809
      3193 8805 3194 8806 3194 8808 3199 8805
      3200 8787
TIME...MOT...LOC 1932Z 233DEG 12KT 3179 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:15 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 16, 1:15 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
115 PM CDT SAT MAY 16 2009

.UPDATE...A NEW ZONE PACKAGE WAS SENT TO REMOVE MORNING
WORDING...OTHERWISE NO OTHER CHANGES. /13

&&

.AVIATION...(18Z ISSUANCE)...GENERALLY VFR CONDITIONS OUTSIDE OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
CONDITIONS WILL DROP TO MVFR/IFR IN AND AROUND THUNDERSTORMS. MVFR
CONDITIONS WILL BECOME MORE PREVALENT AFTER MIDNIGHT TONIGHT AS A
COLD FRONT APPROACHES WITH SHOWERS AND THUNDERSTORMS INCREASING. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 5:25 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT SAT MAY 16 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
525 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS MORNING
AND BECOME NUMEROUS DURING THE AFTERNOON HOURS WITH SCATTERED TO
NUMEROUS THUNDERSTORMS CONTINUING FOR TONIGHT AS A COLD FRONT MOVES
INTO THE AREA.  A FEW STORMS MAY BECOME STRONG TO SEVERE...MOSTLY
DURING THE AFTERNOON AND EARLY EVENING HOURS...GENERALLY AWAY FROM
THE COAST AND NORTH OF INTERSTATE 10.  THE MAIN RISKS FROM ANY
SEVERE STORMS THAT DEVELOP WILL BE MODERATELY LARGE HAIL AND
DAMAGING WIND GUSTS.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN
AREAS WHERE SEVERAL THUNDERSTORMS MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NUMEROUS THUNDERSTORMS OVER THE AREA ON SUNDAY WILL TAPER OFF AS THE
COLD FRONT SLOWLY MOVES SOUTHWARD THROUGH THE AREA.  A FEW STORMS
MAY BECOME SEVERE AND PRODUCE MODERATELY LARGE HAIL AND DAMAGING
WINDS.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.  ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE FOR SUNDAY NIGHT
THROUGH MONDAY GENERALLY SOUTH AND EAST OF INTERSTATE 65.  DRY
CONDITIONS FOLLOW FOR MONDAY NIGHT THROUGH WEDNESDAY THEN A CHANCE
FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE AREA FOR THURSDAY AND
FRIDAY.

STRONG OFFSHORE WINDS WILL FOLLOW BEHIND THE FRONT...CREATING
HAZARDOUS CONDITIONS FOR SMALL CRAFT SUNDAY AFTERNOON THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
FOR SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 16, 12:46 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1246 PM CDT SAT MAY 16 2009

ALZ061-MSZ076-079-161830-
UPPER MOBILE-GEORGE-GREENE-
1246 PM CDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT GEORGE...GREENE AND MOBILE
COUNTIES...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF EARLVILLE...MOVING NORTH AT
5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EARLVILLE THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 16, 2:03 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
203 PM CDT SAT MAY 16 2009

ALZ052-MSZ067-076-161945-
WASHINGTON-GREENE-WAYNE-
INCLUDING THE CITIES OF...CHATOM...
203 PM CDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...GREENE AND WAYNE
COUNTIES...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YELLOW PINE...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
YELLOW PINE...STATE LINE...BATTLES AND TIBBIE THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 16, 2:26 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT SAT MAY 16 2009

ALZ051>053-162015-
WASHINGTON-CLARKE-CHOCTAW-
226 PM CDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COFFEEVILLE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WEST BEND...ARARAT...WOODS BLUFF...CHILTON AND PEACOCK THROUGH 315 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:14 AM CDTSpecial Marine WarningMOB31 min
May 16, 5:04 PM CDTFlash Flood WarningMOBCovington3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.